Close X
Get more out of WDDTY.com
by joining the site for free
Free 17-point plan to great health
Twice weekly e-news bulletins
Access to our News, Forums and Blogs
Sign up for free and claim your
17-point plan to great health
Free 17-point plan to great health

Twice weekly e-news bulletins

Access to our News, Forums and Blogs
OR

If you want to read our in-depth research articles or
have our amazing magazine delivered to your home
each month, then you have to pay.


Click here if you're interested
Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Malaria drug causes convulsions
About the author: 

Mefloquine, the anti malarial drug, is a major cause of post malarial neurological syndrome (PMNS), where the patient can suffer convulsions and tremors

Mefloquine, the anti malarial drug, is a major cause of post malarial neurological syndrome (PMNS), where the patient can suffer convulsions and tremors.

Researchers who made the discovery are urging doctors to prescribe a safer alternative.

"Mefloquine should not be used after treatment of severe malaria," they recommend.

In the study, 4.4 per cent of patients who were given mefloquine went on to suffer PMNS, compared with just 0.5 per cent of those given quinine. Symptoms included an acute, confused state or psychosis, and general convulsions.

Doctors from two centres in Vietnam studied 18,124 malaria patients, 22 of whom went on to develop PMNS, usually after suffering severe malaria.

!AThe Lancet, 1996; 348: 917-21.


You may also be interested in...

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2017 WDDTY Publishing Ltd.
All Rights Reserved